Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 321, NWS Goodland, KS

July 13, 2016Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 13, 2016, 9:50 PM MDT for Sherman County, Kansas. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2016, 9:50 PM MDT (03:50 UTC)
Expired
Jul 13, 2016, 10:00 PM MDT
In force
10 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Sherman County, KS

The radar

The Goodland radar (KGLD), 12 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 3.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
3834 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

200 
WUUS53 KGLD 140350
SVRGLD
KSC181-140400-
/O.NEW.KGLD.SV.W.0321.160714T0350Z-160714T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
950 PM MDT WED JUL 13 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SHERMAN COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 1000 PM MDT

* AT 950 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
  OF GOODLAND...MOVING EAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  GOODLAND AND EDSON. 

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 14 AND 30.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3916 10176 3936 10180 3942 10150 3922 10145
TIME...MOT...LOC 0350Z 247DEG 32KT 3930 10163 

HAIL...1.00IN
WIND...<50MPH
 
$$

JRM
1 follow-up statement
569 
WWUS53 KGLD 140359
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
959 PM MDT WED JUL 13 2016

KSC181-140409-
/O.EXP.KGLD.SV.W.0321.000000T0000Z-160714T0400Z/
SHERMAN KS-
959 PM MDT WED JUL 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHERMAN COUNTY
WILL EXPIRE AT 1000 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3916 10176 3936 10180 3942 10150 3922 10145
TIME...MOT...LOC 0357Z 247DEG 32KT 3930 10163 

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 4:15 PM MDT, 5 hours 35 minutes earlier.

Area forecast discussion, Jul 13, 4:15 PM MDT, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
415 PM MDT WED JUL 13 2016

.SHORT TERM...(This evening through Thursday)
Issued at 136 PM MDT Wed Jul 13 2016

Northwest surface winds at 5-10 kts are bringing in drier air
with dewpoints in the lower 50s in the northwest while lower 60s
remain in the southeast. Subsidence behind this morning's
convection and a lack of any organized surface convergence has
resulted in generally clear skies through the day.

Not expecting any thunderstorms this afternoon or this evening,
but development looks more promising tonight after midnight,
increasing during the last half of the night. Water vapor imagery
shows a short wave trough pushing steadily east over Idaho which
will likely be a player in enhancing lift later tonight. The NAM
and GFS have been advertising storm development later tonight and
now the NMM/ARW are showing a similar solution, so confidence is
increasing for precipitation initiating between midnight and
daybreak, then expanding east-southeast with time.

.LONG TERM...(Thursday night through Wednesday)
Issued at 150 PM MDT Wed Jul 13 2016

Long term begins with troughing to the east of the CWA and a
building ridge to the west. H5 shortwave will move across the area
from northwest to southeast along the western fringe of the trough
on Friday, giving us a decent chance of thunderstorm activity
through the afternoon, evening, and into the overnight hours. Severe
thunderstorms are possible as CAPE values approach 2800 J/kg (GFS)
with deep layer shear at 40 to 45 kt (GFS), and DCAPE values at 500
to 700 J/Kg (GFS). This trough will exit the region Saturday morning
with a few lingering showers in the morning and otherwise dry
conditions expected after about midday. Strong ridging will prevail
as we head into Sunday with the ridge axis becoming centered around
southern to south central Kansas.

Very strong ridge is set up to take shape across the central High
Plains as we head into next week with the GFS and ECMWF indicating
500mb heights at or just above 600dam. Superblend solution puts
high temperatures in the middle to upper 90s; however, I raised
temps by 1 to 2 degrees over guidance due to the area being
situated nearly directly under the ridge axis through the end of
the extended forecast period. Most of the region will see at least
a moderate potential to climb all the way to or just above 100
degrees.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 415 PM MDT Wed Jul 13 2016

For KGLD and KMCK vfr conditions expected through the
period...with the exception that mvfr/ifr conditions could develop
should a thunderstorm(s) directly impact the terminal.

Highly uncertain forecast for both terminals. Some suggestion that
thunderstorms will develop late this evening and continue through
the overnight hours possibly even into the mid to late morning
hours. For now have vcts for both terminals until convection
develops and models can catch on to it. Winds generally from the
northeast and east at speeds under 10kts. Convection could create
variable winds with much higher gusts. Updates likely as the
evening progresses.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DLF
LONG TERM...TL
AVIATION...99
Hazardous weather outlook, Jul 13, 9:00 PM MDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
900 PM MDT WED JUL 13 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
900 PM MDT WED JUL 13 2016 /1000 PM CDT WED JUL 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

LATE THIS EVENING AND OVERNIGHT...THUNDERSTORMS ARE EXPECTED TO
INCREASE IN COVERAGE AND INTENSITY MOVING NORTHEAST AND EAST
ACROSS THE AREA. ANY STORMS WHICH DEVELOP WILL HAVE THE POTENTIAL
TO PRODUCE LARGE HAIL...DAMAGING OUTFLOW WINDS AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THURSDAY THROUGH SATURDAY...SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS ARE EXPECTED MAINLY DURING THE EVENING AND
OVERNIGHT HOURS. SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL...STRONG WINDS AND LOCALLY HEAVY RAINFALL.

SUNDAY THROUGH TUESDAY...A RIDGE OF HIGH PRESSURE WILL BUILD OVER
THE REGION BRINGING HOT TEMPERATURES AND MINIMAL CHANCES FOR
PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WOULD BE APPRECIATED LATE THIS EVENING THROUGH THE
OVERNIGHT HOURS.

In the hours before

Local storm report, Jul 13, 9:50 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
950 PM MDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HAIL             1 S GOODLAND            39.33N 101.71W
07/13/2016  E1.00 INCH       SHERMAN            KS   NWS EMPLOYEE

            LASTED A MINUTE. MOSTLY PEA SIZE HAIL WITH SOME NICKEL
            SIZE AND A FEW QUARTER SIZE HAIL.

&&

JLUNDQUIST

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 10:48 PM MDTSpecial Weather StatementGLDCheyenne12 min
Jul 13, 10:59 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace46 min
Jul 13, 11:06 PM MDTSpecial Weather StatementGLDCheyenne9 min
Jul 13, 11:13 PM MDTSevere Thunderstorm WarningGLDCheyenne47 min
Jul 13, 11:47 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman43 min
Jul 13, 11:51 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins39 min
Jul 14, 12:26 AM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman49 min
Jul 14, 12:43 AM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins34 min
Jul 14, 1:00 AM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas45 min
Jul 14, 1:32 AM MDTSpecial Weather StatementGLDGraham13 min
Jul 14, 1:46 AM MDTSpecial Weather StatementGLDThomas29 min
Jul 14, 2:07 AM MDTSevere Thunderstorm WarningGLDSheridan38 min
Jul 14, 2:26 AM MDTSpecial Weather StatementGLDGove34 min
Jul 14, 2:55 AM MDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan50 min
Jul 14, 3:03 AM MDTSevere Thunderstorm WarningGLDSherman, Wallace25 min
Jul 14, 4:06 AM MDTSevere Thunderstorm WarningGLDGreeley39 min
Jul 14, 4:29 AM MDTSpecial Weather StatementGLDSheridan16 min
Jul 14, 4:43 AM MDTSpecial Weather StatementGLDSheridan17 min
Jul 14, 6:05 AM MDTSpecial Weather StatementGLDGreeley10 min
Jul 14, 6:21 AM MDTSpecial Weather StatementGLDGreeley24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.